Alert archive / Alabama / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 379, NWS Mobile, AL

December 18, 1995Clarke County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Dec 18, 1995, 3:04 PM CST for Clarke County, Washington County, Alabama. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
Dec 18, 1995, 3:04 PM CST (21:04 UTC)
Expired
Dec 18, 1995, 4:00 PM CST
In force
56 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Clarke County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 98 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1995-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1995-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 182104 RRA
SVRMOB
ALC025-129-182200-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
304 PM CST MON DEC 18 1995
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHWEST ALABAMA
 
   ...CLARKE COUNTY...WASHINGTON COUNTY
 
AT 302 PM...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM MOVING
THROUGH NORTHEAST WASHINGTON COUNTY AL. THE STORM WAS LOCATED NORTHEAST
OF CHATOM AND WILL CONTINUE MOVING NORTHEAST AT 20 MPH AS IT APPROACHES
JACKSON AND SALITPA IN CLARKE COUNTY AL. THE PRIMARY THREAT FROM THIS
STORM IS DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 3:00 PM CST, 4 minutes earlier.

Area forecast discussion, Dec 18, 3:00 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CST MON DEC 18 1995

THIS FORECAST PERIOD WILL BE MADE UP OF TYPES...ONE VERY EXITING PERIOD
AND ONE RATHER BORING ONE.  KMOB RADAR SHOWS THREE BANDS OF TRW
APPROACHING SW AL AND IR SAT IS SHOWING CLOUD TOPS TO COOL AGAIN OVER
LA WITH DRY SLOT SEEN IN WV/IR AND EVEN VISIBLE QUICKLY ENTERING WRN
LA.  WARM FRONT REMAINS ALONG THE GULF COAST FROM MSY TO DHN AND ADAP
AND MAP DATA INDICATE HIGHER THETA-E VALUES SOUTH OF THE FRONT HAVE
RESULTED IN LI`S DOWN TO -4 ALONG THE MS/AL COAST.  FFW THREAT REMAINS
FOR SOUTHEAST MS/SOUTHWEST AL WITH UPSTREAM CONVECTION CONTINUING AND
HEAVY RAINFALL EARLIER THIS MORNING.  SURFACE LOW CURRENTLY LOCATED
OVER NORTHERN LA WITH DIFFLUENT PATTERN ALOFT CONTINUING OVER THE SERN
U.S. THROUGH TONIGHT AHEAD OF THE APPROACHING COLD FRONT.  EXPECT
FROPA AT MOB BY 08Z AND THEN THROUGH AREA BY 12Z WITH RAPID
STABILIZATION IN THE WAKE OF THE FRONT.  SPEED MAX ROTATES QUICKLY
AROUND BASE OF H5 LOW OVER WRN TX LEADING H5 LOW QUICKLY OFF
NORTHEAST TO NRN OHIO VALLEY BY WED.  H5 TROF PASSABE OCCURS OVER AREA
BY 00Z WED AND WILL ALLOW SPOTTY LIGHT RAIN OVER AREA DURING TUESD.
MORNING IN THE WAKE OF THE FROPA.  (1) 54/59/39/52/29 +200
(2) 57/62/39/54 9200.

DRE

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 7:28 PM CSTSevere Thunderstorm WarningMOBWashington62 min
Dec 17, 7:56 PM CSTSevere Thunderstorm WarningMOBMobile64 min
Dec 17, 9:37 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile68 min
Dec 18, 7:52 AM CSTSevere Thunderstorm WarningMOBMobile68 min
Dec 18, 8:02 AM CSTTornado WarningMOBMobile58 min
Dec 18, 8:46 AM CSTSevere Thunderstorm WarningMOBBaldwin59 min
Dec 18, 10:41 AM CSTSevere Thunderstorm WarningMOBBaldwin64 min
Dec 18, 11:19 AM CSTSevere Thunderstorm WarningMOBConecuh, Monroe56 min
Dec 18, 3:27 PM CSTSevere Thunderstorm WarningMOBChoctaw63 min
Dec 18, 3:37 PM CSTSevere Thunderstorm WarningMOBMobile68 min
Dec 18, 3:43 PM CSTFlash Flood WarningMOBWashington6 hr
Dec 18, 4:01 PM CSTSevere Thunderstorm WarningMOBWilcox59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.